• 1

    Kulkarni RR, Kulkarni PR: Linezolid-induced near-fatal serotonin syndrome during escitalopram therapy: case report and review of literature. Indian J Psychol Med 35: 413, 2013.

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation
  • 2

    Woytowish MR, Maynor LM: Clinical relevance of linezolid-associated serotonin toxicity. Ann Pharmacother 47: 388, 2013.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 3

    McClean M, Walsh JC, Condon F: Serotonin syndrome in an orthopaedic patient secondary to linezolid therapy for MRSA infection. Ir J Med Sci 180: 285, 2011.

    • Crossref
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 4

    Boyer EW, Shannon M: The serotonin syndrome. N Engl J Med 352: 1112, 2005.

  • 5

    Mason PJ, Morris VA, Balcezak TJ: Serotonin syndrome: presentation of 2 cases and review of the literature. Medicine (Baltimore) 79: 201, 2000.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 6

    Morrison EK, Rowe AS: Probable drug-drug interaction leading to serotonin syndrome in a patient treated with concomitant buspirone and linezolid in the setting of therapeutic hypothermia. J Clin Pharm Ther 37: 610, 2012.

    • Crossref
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 7

    Gupta V, Karnik ND, Deshpande R, et al: Linezolid-induced serotonin syndrome. BMJ Case Rep 2013: pii, 2013.

  • 8

    De Roos F: Drug interactions: combinations that can kill your patients. Paper presented at: American College of Emergency Physicians Scientific Assembly, Washington, DC, September 26, 2005.

    • Search Google Scholar
    • Export Citation
  • 9

    Mackay FJ, Dunn NR, Mann RD: Antidepressants and the serotonin syndrome in general practice. Br J Gen Pract 49: 871, 1999.

  • 10

    Packer S, Berman SA: Serotonin syndrome precipitated by the monoamine oxidase inhibitor linezolid. Am J Psychiatry 164: 346, 2007.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 11

    Lawrence KR, Adra M, Gillman PK: Serotonin toxicity associated with the use of linezolid: a review of postmarketing data. Clin Infect Dis 42: 1578, 2006.

  • 12

    US Food and Drug Administration: FDA Drug Safety Communication: updated information about the drug interaction between linezolid (Zyvox) and serotonergic psychiatric medications. Available at: http://www.fda.gov/drugs/drugsafety/ucm276251.htm. Accessed March 17, 2015.

    • Search Google Scholar
    • Export Citation
  • 13

    Butterfield JM, Lawrence KR, Reisman A, et al: Comparison of serotonin toxicity with concomitant use of either linezolid or comparators and serotonergic agents: an analysis of Phase III and IV randomized clinical trial data. J Antimicrob Chemother 67: 494, 2012.

    • Crossref
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 14

    Lodise TP, Patel N, Rivera A, et al: Comparative evaluation of serotonin toxicity among veterans affairs patients receiving linezolid and vancomycin. Antimicrob Agents Chemother 57: 5901, 2013.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 15

    Gillman PK: The serotonin syndrome and its treatment. J Psychopharmacol 13: 100, 1999.

  • 16

    Samartzis L, Savvari P, Kontogiannis S, et al: Linezolid is associated with serotonin syndrome in a patient receiving amitriptyline, and fentanyl: a case report and review of the literature. Case Rep Psychiatry 2013: 617251, 2013.

    • Search Google Scholar
    • Export Citation
  • 17

    Perry PJ, Wilborn CA: Serotonin syndrome vs neuroleptic malignant syndrome: a contrast of causes, diagnoses, and management. Ann Clin Psychiatry 24: 155, 2012.

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 18

    Klasko R: DRUGDEX System, Thomson Micromedex, Greenwood Village, CO, 2005.

  • 19

    Packer S, Berman S: Serotonin syndrome precipitated by the monoamine oxidase inhibitor linezolid. Am J Psychiatry 164: 346, 2007.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 20

    Taylor JJ, Estes LL, Wilson JW: Linezolid and serotonergic drug interactions. Clin Infect Dis 43: 1371, 2006.

  • 21

    Sternbach H: The serotonin syndrome. Am J Psychiatry 148: 705, 1991.

Linezolid-Associated Serotonin Syndrome

A Report of Two Cases

View More View Less
  • 1 Department of Podiatry, Carl T. Hayden VA Medical Center, Phoenix, AZ.
Restricted access

Linezolid, a mild monoamine oxidase inhibitor, is a commonly used antibiotic drug for the treatment of complicated skin and skin structure infections, including diabetic foot infections. Use of linezolid has been associated with serotonin syndrome, a potentially life-threatening condition typically caused by the combination of two or more medications with serotonergic properties, due to increased serotonin release. The goals of this article are to highlight the risk factors associated with the development of serotonin syndrome related to the use of linezolid and to aid in its prevention and early diagnosis. In this case series we report on two hospitalized patients who, while being treated with linezolid for pedal infections, developed serotonin syndrome. Both individuals were also undergoing treatment with at least one serotonergic agent for depression and had received this medication within 2 weeks of starting the antibiotic drug therapy. In these individuals, we noted agitation, confusion, tremors, and tachycardia within a few days of initiation of linezolid therapy. Owing to the risk of serotonin toxicity, care should be taken when prescribing linezolid in conjunction with any other serotonergic agent. Although serotonin syndrome is an infrequent complication, it can be potentially life threatening. Therefore, risks and benefits of therapy should be weighed before use.

The views expressed herein are those of the authors and do not represent the views of the US Department of Veterans Affairs or the US Government.

Corresponding author: Robert G. Frykberg, DPM, MPH, Carl T. Hayden VA Medical Center, 650 E Indian School Rd, Phoenix, AZ 85012. (E-mail: Robert.frykberg@VA.gov)